Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 14, NWS Albuquerque, NM

April 28, 20207 counties in New Mexico

NWS Albuquerque, NM issued this red flag warning at Apr 28, 2020, 3:52 AM MDT for 7 counties in New Mexico. It took effect at Apr 28, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 3:52 AM MDT (09:52 UTC)
In effect from
Apr 28, 2020, 12:00 PM MDT
Expired
Apr 28, 2020, 8:00 PM MDT
In force
8 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, McKinley County, NM, Rio Arriba County, NM, San Juan County, NM, Sandoval County, NM, Socorro County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 48 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 9.9 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2020-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2020-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
4171 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

123 
WWUS85 KABQ 280952
RFWABQ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Albuquerque NM
352 AM MDT Tue Apr 28 2020

...RED FLAG WARNING THIS AFTERNOON AND EARLY EVENING FOR THE
NORTHWEST PLATEAU, MIDDLE RIO GRANDE VALLEY, AND SANDIA/MANZANO 
AND GALLINAS MOUNTAINS BELOW SIGNIFICANT SNOWPACK DUE TO STRONG 
WINDS AND LOW HUMIDITIES...

.An upper level trough crossing the northern and central Rockies
will cause northwest winds to gust near 40 mph this afternoon, 
and humidities will plummet near 10 percent, resulting in
widespread critical fire weather conditions north of Socorro
County. Near record high temperatures are also expected with
Haines Indices mostly reaching 4 and 5.   

NMZ101-106-107-290200-
/O.NEW.KABQ.FW.W.0014.200428T1800Z-200429T0200Z/
Northwest Plateau-Middle Rio Grande Valley-
Sandia, Manzano and Gallinas Mountains-
352 AM MDT Tue Apr 28 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING...

The National Weather Service in Albuquerque has issued a Red Flag
Warning...which is in effect from noon today to 8 PM MDT this
evening. 

* AREA AND TIMING...Northwest Plataea, Middle Rio Grande Valley 
  north of Socorro County, and the Sandia/Manzano and Gallinas 
  Mountains below significant snowpack during the afternoon and 
  early evening.

* 20 FOOT WINDS...Northwest at 20 to 30 mph with gusts up to 40
  mph.

* RELATIVE HUMIDITY...9 to 14 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in the
field of this Red Flag Warning.

&&

$$

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Apr 28, 3:15 AM MDT, 37 minutes earlier.

Area forecast discussion, Apr 28, 3:15 AM MDT, 37 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
315 AM MDT Tue Apr 28 2020

.SYNOPSIS...
In a typical spring fashion, breezy to windy conditions will set up
for parts of New Mexico today, namely in the northwestern to central
parts of the state. Mostly dry conditions will also prevail today
with unseasonably warm temperatures over the state. However, a cold
front will enter the far northeastern plains of New Mexico today,
setting temperatures back a few degrees there. Into tonight, this
cold front will advance farther south and west, eventually spilling
into the Rio Grande valley before dawn Wednesday. Behind this front,
the high temperatures on Wednesday will run much closer to normal in
the eastern half of the state. This cool-down will be short-lived,
as temperatures will quickly climb several degrees above average on
Thursday and Friday. Many record high temperatures will potentially
be broken these two days. By the weekend high temperatures will begin
to trend down a couple to a few degrees, but will still remain well
above average.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
A strong ridge of high pressure over the western US will continue to
produce hot weather over NM today and Wednesday, except in the east
where a back door cold front will cool temperatures closer to normal
on Wednesday. An upper level trough crossing the northern and central
Rockies will strengthen the flow aloft, and there will be ample
mixing with mostly clear skies and the above normal temperatures, so
northwest winds will generally gust in the 30 to 40 mph range across
central and northwest areas this afternoon. Humidities will also be
very low, so there will be fire weather concerns in these same areas
this afternoon. Winds will weaken on Wednesday, but there should be a
moderately gusty east wind as the back door cold front briefly
pushes into the middle Rio Grande Valley and upper Tularosa Valley
early Wednesday morning.

LONG TERM...(THURSDAY THROUGH MONDAY)... The upper level ridge axis
will cross the Rockies including NM on Thursday. This will abruptly
initiate a stark rise in temperatures for central to eastern zones
with many locations expected to shatter longstanding high temperature
records for the final day of April. While flow aloft will be
relatively light to moderate under the ridge, a lee side surface
cyclone will still deepen and provide a strong enough surface
gradient to bring breezy to windy conditions back into the forecast.
Finally, the warm to hot boundary layer conditions will yield a field
of high-based cumulus (similar to yesterday), some of which may drop
virga into the very dry sub-cloud layer. Atop this, a scattered to
broken canopy of high cirrus clouds will arch over the ridge.

The ridge axis will quickly shift east of NM into Friday with
westerlies aloft rising a few knots. The lee side surface low will
also deepen a bit more with Friday afternoon's surface winds
expected to meet or slightly exceed Thursday's speeds. Temperatures
on Friday will also follow this trend, meeting or slightly exceeding
Thursday's with the eastern plains being the likely candidates
to observe any gains.

The quasi-zonal flow will persist into Saturday, a bit of a change
from what was modeled 24 hours ago, as the upstream short wave
perturbation has been dampened in the westerlies. This will inhibit
any moisture from making a northward intrusion into NM, but a
backdoor cold front is slated to enter the northeastern counties
Saturday night. Some low clouds and a stray thunderstorm could
accompany, but confidence in any precipitation actually getting into
Colfax or Union counties Saturday night is quite low at this point.

Warm and breezy to windy conditions would then resume in most locales
Sunday. A low will cross the Pacific Northwestern states Sunday and
then the northern Rockies by Monday and Tuesday, leaving NM in the
favored area for persistent breezy to windy conditions. Deterministic
models and ensembles depict a high amplitude ridge swelling over the
American West late next week, bringing a return to warm/hot
conditions.

44/52

&&

.FIRE WEATHER...

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED CENTRAL AND NORTHWEST
TODAY...

Record and near record high temperatures will continue across parts
of the forecast area for the remainder of this week as high
temperatures generally soar around 10 to 20 degrees above normal
under persistent ridging over the western US. An exception will be
Wednesday when a back door cold front will drop temperatures near
normal across the eastern plains. The front is forecast to produce
wind gusts up to 30 mph below canyons opening into the middle Rio
Grande Valley early Wednesday morning. This afternoon and early
evening, an upper trough crossing the northern and central Rockies
will cause winds to gust near 40 mph from around Clines Corners and
Albuquerque northwestward to around Farmington, and widespread
critically low humidities are forecast across the forecast area, so
there will be critical fire weather conditions central and northwest.
Winds will weaken on Wednesday, and humidities will come up some
while remaining critically low in many places.

During the latter half of the week the ridge aloft will gradually
dampen as it shifts eastward over NM in response to disturbances
crossing the northwest US. This will allow winds to become breezier
with each day, and humidities will drop with pockets of critical
fire weather conditions each afternoon and early evening. A stronger
disturbance is forecast to cross the northern and central Rockies on
Monday. The potential exists for breezy to windy conditions to
become widespread with widespread critical fire weather conditions
over the eastern half of the forecast area, and possibly also in
parts of the west.

44

&&

.AVIATION...
06Z TAF CYCLE
Strengthening flow aloft and ample atmospheric mixing due to high
temperatures around 6 to 16 degrees above normal will produce wind
gusts over 30 kt this afternoon and early evening from CQC to GNT and
northwestward to FMN, including ABQ and SAF. An airport weather
warning may be needed at ABQ for wind gusts over 35 kt. Winds will
weaken through mid evening.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  82  44  84  45 /   0   0   0   0
Dulce...........................  79  35  80  36 /   0   0   0   0
Cuba............................  78  42  77  42 /   0   0   0   0
Gallup..........................  81  41  84  39 /   0   0   0   0
El Morro........................  77  43  79  39 /   0   0   0   0
Grants..........................  80  44  81  39 /   0   0   0   0
Quemado.........................  80  44  82  43 /   0   0   0   0
Magdalena.......................  83  49  79  50 /   0   0   0   0
Datil...........................  78  47  78  45 /   0   0   0   0
Reserve.........................  87  43  87  41 /   0   0   0   0
Glenwood........................  90  56  89  50 /   0   0   0   0
Chama...........................  72  34  73  39 /   0   0   0   0
Los Alamos......................  77  48  74  53 /   0   0   0   0
Pecos...........................  78  44  72  47 /   0   0   0   0
Cerro/Questa....................  79  38  79  42 /   0   0   0   0
Red River.......................  67  36  67  38 /   0   0   0   0
Angel Fire......................  70  34  68  30 /   0   0   0   0
Taos............................  77  38  75  38 /   0   0   0   0
Mora............................  77  39  73  44 /   0   0   0   0
Espanola........................  85  47  81  50 /   0   0   0   0
Santa Fe........................  79  47  73  51 /   0   0   0   0
Santa Fe Airport................  82  45  76  48 /   0   0   0   0
Albuquerque Foothills...........  85  53  81  56 /   0   0   0   0
Albuquerque Heights.............  86  52  81  58 /   0   0   0   0
Albuquerque Valley..............  88  52  84  53 /   0   0   0   0
Albuquerque West Mesa...........  87  52  82  57 /   0   0   0   0
Belen...........................  89  49  83  53 /   0   0   0   0
Bernalillo......................  88  51  84  55 /   0   0   0   0
Bosque Farms....................  88  50  83  51 /   0   0   0   0
Corrales........................  88  52  84  52 /   0   0   0   0
Los Lunas.......................  88  51  83  49 /   0   0   0   0
Placitas........................  82  53  79  55 /   0   0   0   0
Rio Rancho......................  87  51  82  56 /   0   0   0   0
Socorro.........................  92  55  86  53 /   0   0   0   0
Sandia Park/Cedar Crest.........  78  49  74  52 /   0   0   0   0
Tijeras.........................  81  49  77  51 /   0   0   0   0
Edgewood........................  82  44  77  48 /   0   0   0   0
Moriarty/Estancia...............  84  42  78  41 /   0   0   0   0
Clines Corners..................  79  42  72  45 /   0   0   0   0
Mountainair.....................  82  46  76  50 /   0   0   0   0
Gran Quivira....................  81  47  76  48 /   0   0   0   0
Carrizozo.......................  86  52  80  51 /   0   0   0   0
Ruidoso.........................  79  46  72  48 /   0   0   0   0
Capulin.........................  74  36  70  45 /   5   0   0   0
Raton...........................  80  37  74  39 /   0   0   0   0
Springer........................  82  38  75  39 /   0   0   0   0
Las Vegas.......................  80  40  72  43 /   0   0   0   0
Clayton.........................  80  42  73  46 /   0   0   0   0
Roy.............................  82  42  72  45 /   0   0   0   0
Conchas.........................  90  49  79  50 /   0   5   0   0
Santa Rosa......................  89  48  76  48 /   0   0   0   0
Tucumcari.......................  90  49  78  52 /   0   0   0   0
Clovis..........................  90  48  76  49 /   0   0   0   0
Portales........................  92  49  78  48 /   0   0   0   0
Fort Sumner.....................  92  50  78  49 /   0   0   0   0
Roswell.........................  96  56  81  52 /   0   0   0   0
Picacho.........................  90  51  77  50 /   0   0   0   0
Elk.............................  88  49  76  48 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 8 PM MDT this evening for the
following zones... NMZ101-106-107.

&&
Hazardous weather outlook, Apr 28, 3:18 AM MDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
318 AM MDT Tue Apr 28 2020

NMZ201>241-291000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
318 AM MDT Tue Apr 28 2020

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Windy conditions with very low humidity will create a few hours of
critical fire weather in the northwestern to central areas of New
Mexico this afternoon.

Unseasonably warm temperatures could pose heat-related health risks
such as heat exhaustion and heat stroke for those working outdoors
today. Those in east central to southeastern New Mexico will be most
susceptible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Record-breaking temperatures will continue to pose heat-related
health risks to those working outdoors this week, especially in east
central to southeastern New Mexico Thursday and Friday. Above normal
temperatures could continue through the weekend.

Spotty to scattered areas of critical fire weather will return each
afternoon Thursday through early next week. The areas most likely to
observe critical conditions include the central to northeastern
highlands and the adjacent high plains of New Mexico where low
humidities will combine with above normal temperatures and strong
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

52

Nearby

Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.